Alert archive / Arizona / Red Flag Warnings in 2010

Red Flag Warning 11, NWS Flagstaff, AZ

May 23, 20104 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at May 23, 2010, 3:52 AM MST for 4 counties in Arizona. It took effect at May 23, 2010, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2010, 3:52 AM MST (10:52 UTC)
In effect from
May 23, 2010, 10:00 AM MST
Expired
May 23, 2010, 6:33 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 23, 3:50 AM MST, 2 minutes earlier.

Area forecast discussion, May 23, 3:50 AM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 AM MST SUN MAY 23 2010

.SYNOPSIS...EXPECT VERY WINDY AND COOLER CONDITIONS TODAY AS A
POWERFUL STORM SYSTEM MOVES TOWARD WESTERN ARIZONA. AREAS OF BLOWING
SAND AND DUST ARE LIKELY EAST AND NORTHEAST OF FLAGSTAFF BY THIS
AFTERNOON. THIS STORM WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS
TO PORTIONS OF FAR NORTHERN ARIZONA LATER TODAY AND TONIGHT...ALONG
WITH FREEZING TEMPERATURES ABOVE 6000 FEET. LIGHTER WINDS AND SLOWLY
WARMING TEMPERATURES WILL RETURN FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...AN UNSEASONABLY COLD AND DEEP TROUGH WILL MOVE INTO
WESTERN ARIZONA THIS AFTERNOON...AND WILL THEN LIFT NORTHEAST INTO
SOUTHERN UTAH TONIGHT. THIS TROUGH HAS -7C AIR AT 700 MB IN THE CORE
WHILE EASTERN ARIZONA REMAINS AT AROUND +8C TO +9C AT 700 MB. THIS
IS A TREMENDOUS THERMAL GRADIENT FOR THIS TIME OF YEAR...AND WE
EXPECT STRONG WINDS AS A RESULT. WIND ADVISORIES ARE OUT IN MOST
ZONES TODAY...WITH THE LCR AND VICINITY UPGRADED TO A HIGH WIND
WARNING. THIS WILL BE A PROLIFIC DUST PRODUCER EAST AND NORTHEAST OF
FLAGSTAFF...AND WE HAVE ALSO ISSUED A DUST STORM WARNING.

THIS SYSTEM IS MOISTURE-STARVED...BUT SO MUCH FORCING EXISTS ALONG
THE FRONT...COUPLED WITH SOME INSTABILITY THIS EVENING...THAT A FEW
RAIN AND SNOW SHOWERS WILL DEVELOP. THE BEST CHANCE FOR THIS WILL BE
LATE TODAY AND TONIGHT...MAINLY OVER NORTHERN ARIZONA.

BY MONDAY...MUCH LESS WIND IS EXPECTED BEHIND THE FRONT...ALTHOUGH
COOLER AIR WILL REMAIN IN PLACE. RISING HGHTS WILL STABILIZE THE
AIRMASS...AND ANY THREAT FOR PRECIPITATION SHOULD END. THE REMAINDER
OF THE WEEK FEATURES WARMER TEMPERATURES AND MAINLY DRY CONDITIONS
WITH NORMAL DIURNAL BREEZES. PERSISTENT SOUTHERN FLOW FROM AN
OFFSHORE TROUGH WILL EVENTUALLY BRING SOME MID-LEVEL MOISTURE INTO
THE STATE...AND A SLIGHT CHANCE OF SHOWERS MAY DEVELOP BY NEXT
WEEKEND.

&&

.AVIATION...FOR THE 12Z PACKAGE...VERY STRONG SOUTHWEST WINDS WILL
RE-DEVELOP BY 15Z-17Z TODAY...WITH SPEEDS OF 25-35KT GUSTING TO
40-50KT. OTHERWISE VFR CONDITIONS WILL PREVAIL...EXCEPT OVER EAST
CENTRAL AND NORTHEAST AZ WHERE BLOWING DUST WILL CAUSE REDUCED
VISIBILITY BELOW 1/4SM OVER A LARGE AREA...AND LOCALLY DOWN TO NEAR
ZERO. DECREASING WINDS ARE FORECAST AFTER 02Z MONDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.DISCUSSION...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO
AFFECT NORTHERN ARIZONA TODAY...BRINGING STRONG WINDS AND LOW
RELATIVE HUMIDITIES. WHILE RELATIVE HUMIDITIES WILL BE SLIGHTLY
HIGHER ACROSS MOST OF NORTHERN ARIZONA TODAY DUE TO LOWER AFTERNOON
TEMPERATURES...SOME AREAS WILL STILL EXPERIENCE CRITICAL FIRE
WEATHER CONDITIONS FROM LATE THIS MORNING THROUGH THIS EVENING. ON
MONDAY...CONDITIONS WILL REMAIN DRY WITH MINIMUM RELATIVE HUMIDITIES
BETWEEN 10-15 PERCENT...HOWEVER THE WINDS WILL BE MUCH LIGHTER AND
CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED.

TUESDAY THROUGH THURSDAY...WILL SEE GRADUAL WARMING AND
DRYING...ALONG WITH INCREASING SOUTH TO SOUTHWEST WINDS THROUGH THE
PERIOD.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING FROM 7 AM MST UNTIL 7 PM MST TODAY AZ ZONES
012>014-040.

WIND ADVISORY FROM 7 AM MST UNTIL 7 PM MST TODAY AZ ZONES
004>011-015>018-037>039.

DUST STORM WARNING FROM 10 AM MST UNTIL 7 PM MST TODAY AZ ZONES
009-010-011-012-013-015-039-040.

RED FLAG WARNING FROM 10 AM MST UNTIL 7 PM MST FGZ FWX ZONES
110>114-137-140.

&&

PUBLIC..................PETERSON
AVIATION/FIRE WEATHER...JVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, May 22, 9:08 PM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
908 PM MST SAT MAY 22 2010

AZZ004>018-037>040-230730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
908 PM MST SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

STRONG SOUTHWEST WINDS HAVE DECREASED THIS EVENING AND THE WIND
ADVISORY WAS ALLOWED TO EXPIRE AT 9 PM MST. STRONG WIND GUSTS ARE
LIKELY TO CONTINUE IN A LOCALIZED AREA NEAR DONEY PARK EAST OF
FLAGSTAFF THIS EVENING WITH GUSTS FROM 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

WINDY WEATHER WILL CONTINUE ON SUNDAY. A WIND ADVISORY HAS BEEN
ISSUED FOR ALL AREAS ON SUNDAY...SEE PHXNPWFGZ FOR DETAILS. EXPECT
BLOWING DUST AND SAND ACROSS NORTHEASTERN ARIZONA WHICH WILL LIMIT
VISIBILITIES ON AREA ROADWAYS TO NEAR ZERO AT TIMES. COLDER
TEMPERATURES WILL ALSO ARRIVE SUNDAY WITH A SLIGHT CHANCE OF RAIN
AND SNOW SHOWERS FROM FLAGSTAFF NORTHWARD INTO SUNDAY NIGHT. A
FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR SUNDAY ACROSS PORTIONS OF
OUR LOWER ELEVATION ZONES...SEE PRODUCT PHXRFWFGZ FOR DETAILS.

WIND SPEEDS WILL DECREASE IN INTENSITY NEXT WEEK AS THE MAIN LOW
PRESSURE SYSTEM MOVES NORTHEASTWARD...AWAY FROM ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:59 PM MSTFire Weather WatchFGZApache, Coconino, Navajo, Yavapai7 hr
May 23, 3:01 AM MSTHigh Wind WarningFGZApache, Coconino, Navajo16 hr
May 23, 3:07 AM MSTDust Storm WarningFGZApache, Coconino, Navajo18 hr

Nearby

Red Flag Warnings in Arizona, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.